Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Stable approximations for hyperbolic systems with moving internal boundary conditions

Authors: M. Goldberg and S. Abarbanel
Journal: Math. Comp. 28 (1974), 413-447
MSC: Primary 65N10
Corrigendum: Math. Comp. 29 (1975), 1167.
MathSciNet review: 0381343
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The work of Kreiss on the stability theory of difference schemes for the mixed initial boundary value problem for linear hyperbolic systems is extended to deal with the case of the pure initial value problem with an internal boundary. The case of an internal boundary $ {X_B}$ that moves with constant speed c is treated, i.e., $ {X_B} = {X_0} + ct$. In particular, the stability of "hybrid" schemes is studied by using the Lax-Wendroff scheme at points that are not on the internal boundary, while using a first order accurate scheme at the internal boundary points. Numerical evidence is given that the results of the linear stability analysis describes the qualitative behavior of such schemes for nonlinear cases, when the internal boundary is a shock.

References [Enhancements On Off] (What's this?)

  • [1] S. Abarbanel & M. Goldberg, "Numerical solution of quasi-conservative hyperbolic systems--the cylindrical shock problem," J. Comput. Phys., v. 10, 1972, pp. 1-21. MR 0331974 (48:10306)
  • [2] S. Abarbanel & G. Zwas, "An iterative finite difference method for hyperbolic systems," Math. Comp., v. 23, 1969, pp. 549-565. MR 40 #1044. MR 0247783 (40:1044)
  • [3] M. Ciment, "Stable matching of difference schemes," SIAM J. Numer. Anal., v. 9, 1972, pp. 695-701. MR 0319383 (47:7927)
  • [4] M. Goldberg & S. Abarbanel, A Note on Discontinuities in a Nonlinear Hyperbolic Equation with Piecewise Smooth Data, Dept. of Math. Sciences, Tel Aviv Univ. Report, 1972.
  • [5] M. Goldberg, "A note on the stability of an iterative finite-difference method for hyperbolic systems," Math. Comp., v. 27, 1973, pp. 41-44. MR 0341887 (49:6633)
  • [6] B. Gustafsson, H. O. Kreiss & A. Sundström, "Stability theory of difference approximations for mixed initial boundary value problems. II," Math. Comp., v. 26, 1972, pp. 649-686. MR 0341888 (49:6634)
  • [7] A. Harten & G. Zwas, "Self-adjusting hybrid schemes for shock computations," J. Comput. Phys., v. 9, 1972, pp. 568-583. MR 0309339 (46:8449)
  • [8] H. O. Kreiss, "Difference approximations for the initial-boundary value problem for hyperbolic differential equations," Numerical Solutions of Nonlinear Differential Equations (Proc. Adv. Sympos., Madison, Wis., 1966), Wiley, New York, 1966, pp. 141-166. MR 35 #5156. MR 0214305 (35:5156)
  • [9] H. O. Kreiss, "Stability theory for difference approximations of mixed initial boundary value problems. I," Math. Comp., v. 22, 1968, pp. 703-714. MR 39 #2355. MR 0241010 (39:2355)
  • [10] P. D. Lax, "Weak solutions of nonlinear hyperbolic equations and their numerical computations," Comm. Pure Appl. Math., v. 7, 1954, pp. 159-193. MR 16, 524. MR 0066040 (16:524g)
  • [11] P. D. Lax & B. Wendroff, "Systems of conservation laws," Comm. Pure Appl. Math., v. 13, 1960, pp. 217-237. MR 22 #11523. MR 0120774 (22:11523)
  • [12] R. D. Richtmyer & K. W. Morton, Difference Methods for Initial Value Problems, 2nd ed., Interscience Tracts in Pure and Appl. Math., vol. 4, Interscience, New York, 1967. MR 36 #3515. MR 0220455 (36:3515)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N10

Retrieve articles in all journals with MSC: 65N10

Additional Information

Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society